Ohio, 2019

Damaging Winds in Ohio, June 28, 2019

June 28, 2019 · NWS ILN · 2 events in 2 counties and zones

Scattered strong to severe thunderstorms developed in a moist and unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered strong to severe thunderstorms developed in a moist and unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 28, 2:46 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 28, 2:46 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
346 PM EDT Fri Jun 28 2019

.SYNOPSIS...
Warm and humid conditions will continue into the weekend with
thunderstorms possible each day. A frontal boundary will drop
into the area on Sunday bringing a better chance of more
widespread showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Diurnal cumulus and convective development still ongoing, with
the CAM solutions so far working out pretty well with isolated
storms generally expected along and east of I-70. Coverage is
still expected to be sparse in coverage, so cloud coverage
doesn't appear to be affecting temperatures peaking out at 90 or
higher, with heat index values in the low to mid 90s. Cumulus
and isolated storms to die down as the weak high pressure to the
south of the forecast area will keep winds light overnight.
While light fog is possible in low lying areas, should be patchy
and not dense.

Overnight lows in the upper 60s, with 70 possible in city areas.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As a shortwave pivots through the eastern Great Lakes, the ridge
becomes a little more squeezed to the southwest of the forecast
area, allowing more dominant NW flow to prevail. With additional
cloud cover as associated with this weak shortwave and the more
dominant NW flow, temperatures not quite as high on Saturday as
was the case for Friday, but ample moisture and some instability
to work with will yield another day of diurnal storms. Central
Ohio will have the best chance for storms, closer to this
shortwave energy.

For Saturday night, kept a lingering chance for showers and
storms as the surface front drops through the region, especially
in west central and central Ohio. Overnight lows again in the
upper 60s but into the lower 70s with more lingering clouds as
associated with the boundary.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

The upper level flow across the Ohio Valley will become more
northwesterly around the periphery of a ridge over the Plains as an
upper low drops thru New England. Chances for thunderstorms will
increase Sunday as a back door surface front drops south into the
region. Expect warm highs generally in the upper 80s Sunday.

Mid level ridge builds slowly east into the Ohio and Tennessee
Valleys Monday into Tuesday. Model solution differences exist
regarding the strength of the ridge. Will opt to go with a blended
solution. Monday may be one of the drier days with surface high
pressure over the area. Will limit pops to slight chance across most
of the area. Warm temperatures continue with highs generally in the
mid and upper 80s Monday.

Shortwave energy tracking through the Great Lakes around the
periphery of the mid level ridge will continue to keep a chance of
thunderstorms in the forecast. The best chance looks to be across
ILN/s northern counties both Tuesday and Wednesday. Warm
temperatures will persist with highs generally in the mid and upper
80s on both Tuesday and Wednesday.

The northern portion of the ridge flattens as a shortwave tracks
through the Great Lakes. Will trend pops to high chance category
Thursday and Friday. Mid and upper 80s for highs continue Thursday
with lower and middle 80s Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions expected through the period, except for the
potential for some short-lived MVFR visibilies near KLUK/KLCK in
the 09-12z timeframe. Isolated thunderstorms to develop this
afternoon, though isolated enough to not include at any specific
TAF site. These will diminish after 00z.

OUTLOOK...More widespread thunderstorms possible Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...AR
AVIATION...JDR
Hazardous weather outlook, Jun 28, 7:55 AM EST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
855 AM EDT Fri Jun 28 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-291300-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
855 AM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Temperatures will rise to near 90 degrees today with afternoon heat
indices reaching near or even exceeding 95.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 28, 3:08 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
408 PM EDT Fri Jun 28 2019

OHZ056-065-282045-
Licking OH-Fairfield OH-
408 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAIRFIELD AND SOUTH
CENTRAL LICKING COUNTIES UNTIL 445 PM EDT...

At 408 PM EDT, radar indicated a strong thunderstorm over
Millersport, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Buckeye Lake, Hebron, Millersport, Fairfield Beach, Harbor Hills,
Kirkersville, State Route 158 at State Route 204 and Interstate 70 at
State Route 37.

This includes I-70 in Ohio between mile markers 123 and 131.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3993 8246 3992 8247 3986 8247 3987 8261
      3997 8261 3996 8244 3993 8243
TIME...MOT...LOC 2008Z 273DEG 12KT 3992 8255

KC
Special weather statement, Jun 28, 3:16 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
416 PM EDT Fri Jun 28 2019

OHZ064-065-282045-
Fairfield OH-Pickaway OH-
416 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD AND
SOUTHEASTERN PICKAWAY COUNTIES UNTIL 445 PM EDT...

At 416 PM EDT, radar indicated a strong thunderstorm over Logan Elm
Village, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Circleville, Logan Elm Village, Stoutsville, Tarlton, Aw Marion State
Park and Pickaway County Airport.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3951 8274 3950 8274 3951 8302 3962 8301
      3964 8273 3957 8273
TIME...MOT...LOC 2016Z 273DEG 11KT 3956 8293

KC
Special weather statement, Jun 28, 3:39 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
439 PM EDT Fri Jun 28 2019

OHZ071-072-282115-
Warren OH-Clinton OH-
439 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WARREN AND WEST CENTRAL
CLINTON COUNTIES UNTIL 515 PM EDT...

At 438 PM EDT, radar indicated a strong thunderstorm near Morrow.
This storm was nearly stationary.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Lebanon, Waynesville, Morrow, South Lebanon, Clarksville,
Harveysburg, Oregonia, Genntown, Fort Ancient, State Route 350 at US
Route 22 and Middleboro.

This includes I-71 in Ohio between mile markers 28 and 42.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3931 8413 3939 8424 3953 8414 3951 8401
      3939 8394
TIME...MOT...LOC 2038Z 222DEG 4KT 3941 8411

Coniglio

The radar

The Cincinnati radar (KILN), 25 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 28, 3:44 PM EST to 3:54 PM EST
Where
Warren County, 2.81 mi S of Oregonia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.410, -84.110

Several large branches were knocked down at a property along State Route 350.

Thunderstorm Wind, Adams

When
June 28, 6:14 PM EST to 6:24 PM EST
Where
Adams County, 2.78 mi WSW of Winchester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.920, -83.680

A roof was partially torn off an old barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830728, 830729.